Kansas, 2023

Damaging Winds in Kansas, August 5 to 6, 2023

August 5 to 6, 2023 · NWS TOP · 4 events in 3 counties and zones

Scattered storms along a front caused severe wind gusts late on 8/5 and into 8/6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered storms along a front caused severe wind gusts late on 8/5 and into 8/6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 5, 5:45 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 5:45 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
645 PM CDT Sat Aug 5 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 238 PM CDT Sat Aug 5 2023

Forecast summary:

- Storm chances generally increase into this evening and overnight
as a frontal system moves through - some storms could be severe.

- A cooler week overall is on tap and oppressive heat looks to stay
away for now.

Forecast thoughts:

The semi-permanent anticyclone which brought extreme heat to the
area this past week continues to be suppressed to the south of the
region with mainly zonal flow across the central and northern tier
of the CONUS. A couple remnant MCS' continue over the Ohio Valley
and then another over the Mid MS Valley. A mid to upper low and
associated trough is over South Dakota with low level baroclinic
system developing over the Nebraska and northeastern Colorado
vicinity. A rather weak outflow boundary appears to be north of the
Wichita area to just north of the Emporia area and along I-35.

With stronger forcing to the north of the area with the parent mid
to upper level low pressure system and better instability and
deeper moisture just to the south of the area over southern KS into
northern OK, storm chances for this afternoon may hold. If anything
does develop within the heating of the day, it would likely be
isolated as the cap strength appears to be fairly strong and
moisture depth overall limited with some low 60 dewpoints over
portions of central into north central Kansas. The most obvious
focal point for any potential storms would be along the old outflow
into this evening. If an updraft could push through the cap then it
could develop into a strong or severe storm with hail and wind being
the primary threats.

The more likely scenario appears to be storms during the overnight
period in association with the convergence along the frontal system
advancing into and through the area from Nebraska. As the upper
trough digs and amplifies slightly, better forcing for ascent within
the left exit region of a jet streak around the base of the trough
should help enhance more widespread storm development. Initially
storms over the High Plains region could be discrete but then begin
to become more outflow dominate and congeal into a linear mode.
Again, the more favorable environment is just to the south so this
makes sense as to why most recent CAMS are trying to develop a
bowing structure advancing to the southeast of the forecast area.
However, a could line segments could still impact the area and then
begin to lose momentum as the advance into the area likely after
midnight tonight. Some hail may still be of concern with shear
increasing but the main concern would be the overall wind threat
with low level wind shear increasing as the trough digs into the
region. Could see winds of 60-70mph for a period of time across
portions of the area.

After this system advances through, it should feel almost cold
compared to the last week of heat. This will be more than welcome by
most with heat index values by tomorrow into middle of the upcoming
week topping out in the 80s. Some spread in the overall solutions
after this as to whether heat returns to the 90s or remains pleasant
into the 80s. But nothing suggesting heat will be elevated similar
to this past week for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 645 PM CDT Sat Aug 5 2023

Light and variable winds and generally clear skies will persist
through the next few hours, then storms over western KS will build
into the area between 06z and 09z. The probability of storms
impacting TAF sites will be highest at MHK, then storm coverage
and intensity is expected wane further to the east. These storms
will likely occur ahead of the surface cold front, so a brief
return to generally light WSW to W winds is expected behind any
storms that occur, then winds will become breezy out of the WNW by
mid-morning Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Laflin
Hazardous weather outlook, Aug 5, 1:49 PM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
249 PM CDT Sat Aug 5 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-062000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
249 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Heat index values will approach 100 degrees mainly across eastern
portions of the area this afternoon.

An isolated storm or two could pose a marginally severe wind and
hail threat across areas in central and east central Kansas this
evening, if storms develop at all.

Scattered severe storms appear possible into the overnight period
along a frontal boundary coming in from the northwest. Damaging
winds and large hail will be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Drake

In the hours before

Special weather statement, Aug 5, 8:55 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
955 PM CDT Sat Aug 5 2023

KSZ008-020-060330-
Republic-Cloud-
955 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of western Republic and
northwestern Cloud Counties through 1030 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm near
Formoso, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Norway and Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.

&&

LAT...LON 3996 9793 3998 9758 3959 9757 3960 9793
TIME...MOT...LOC 0255Z 269DEG 26KT 3982 9802

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Laflin
Special weather statement, Aug 5, 9:14 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
1014 PM CDT Sat Aug 5 2023

KSZ020-060400-
Cloud-
1014 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of Cloud County through
1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Concordia, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Clyde, Jamestown and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.

&&

LAT...LON 3960 9793 3964 9737 3943 9737 3939 9793
TIME...MOT...LOC 0313Z 259DEG 36KT 3954 9775

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Laflin
Special weather statement, Aug 5, 9:15 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
1015 PM CDT Sat Aug 5 2023

KSZ009-060400-
Washington-
1015 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northeastern
Washington County through 1100 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Hollenberg, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Washington, Hanover, Morrowville and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Kansas.

&&

LAT...LON 4000 9681 3980 9680 3977 9681 3981 9720
      4000 9717
TIME...MOT...LOC 0315Z 276DEG 18KT 3993 9709

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Laflin
Special weather statement, Aug 5, 9:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1041 PM CDT Sat Aug 5 2023

KSZ008-009-020-021-060430-
Republic-Clay-Cloud-Washington-
1041 PM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of southeastern
Republic, northern Clay, southwestern Washington and eastern Cloud
Counties through 1130 PM CDT...

At 1040 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Agenda to 4 miles
southeast of Aurora. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Washington, Clyde, Clifton, Miltonvale, Linn, Morganville,
Morrowville, Palmer, Agenda, Aurora and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.

&&

LAT...LON 3990 9705 3945 9699 3934 9752 3970 9757
TIME...MOT...LOC 0340Z 241DEG 30KT 3967 9749 3941 9747

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Laflin
Special weather statement, Aug 5, 10:10 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1110 PM CDT Sat Aug 5 2023

KSZ009-010-021>023-060445-
Clay-Pottawatomie-Riley-Washington-Marshall-
1110 PM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of northwestern Riley,
northwestern Pottawatomie, northeastern Clay, eastern Washington and
western Marshall Counties through 1145 PM CDT...

At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washington to 5 miles southeast of Clay
Center. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clay Center, Marysville, Washington, Blue Rapids, Riley, Hanover,
Waterville, Leonardville, Linn, Greenleaf, Olsburg, Randolph, Barnes,
Morrowville, Green, Palmer, Bremen and Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Kansas.

&&

LAT...LON 3996 9654 3924 9654 3931 9718 3992 9719
TIME...MOT...LOC 0410Z 268DEG 39KT 3985 9703 3934 9703

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

ST

The radar

The Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 5, 10:10 PM CST to 10:11 PM CST
Where
Washington County, 0.87 mi SE of Barnes
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
39.710, -96.860

Measured on a personal weather station.

Thunderstorm Wind, Washington

When
August 5, 10:10 PM CST to 10:11 PM CST
Where
Washington County, 7.58 mi E of Kimeo
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
39.580, -96.860

Measured on a personal weather station.

Thunderstorm Wind, Shawnee

When
August 5, 11:53 PM CST to 11:54 PM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.670

Measured on the kfoe asos.

Thunderstorm Wind, Coffey

When
August 6, 12:30 AM CST to 12:31 AM CST
Where
Coffey County, 2.28 mi ESE of Sharpe
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.270, -95.640

Report of 8 inch tree limbs down, as well as many 4 to 5 inch tree limbs broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135962, 1135963, 1135965, 1135967.